Is Aricept Causing Diarrhea?

Summary: Donepezil (Aricept®) can cause diarrhea. The incidence of diarrhea increases quite a bit when the dose is raised quickly. Adding in a second Alzheimer’s medication, like Namenda, which appears to cause less diarrhea may be an option as well.

Dear Curtis: My husband has Alzheimer’s and has recently developed diarrhea. He is still fairly aware and claims that he doesn’t have pain or cramping but he is getting diarrhea up to a half a dozen times a day. It has lasted over a week now and we have taken him to the doctor with no results just yet. He takes Donepezil and has recently had his dose increased. Do you think that might have anything to do with it?

You didn’t mention what dose your husband is taking. But I’m assuming it’s safe to say with his condition he’s likely on at least 10mg a day. With that being said, it’s very possible that the recent increase in dosage may have lead to his diarrhea.

However, before I get into the actual risk of getting diarrhea with Donepezil it’s important that you discuss some other options with his doctor (which you may have already done).

I often see patients who may have unexplained diarrhea with little or no cramping after certain changes in the types of foods they eat. For example, a big increase in fatty foods can sometimes cause that.

Of course, you said you doctor worked your husband up and so it’s probably premature to start suggesting other things. But I’m sure the doctor is going to also be looking for blood in the stool and other signs of something more serious going on to rule out cancer or other issues.

Dose Increases Can Lead to Diarrhea

Now, regarding his Donepezil increase. One of the most important things you need to remember is that studies have shown that patients who are jumped up to a higher dose of donepezil quickly, without being ‘titrated’, often experience stomach side effects (nausea, diarrhea, vomiting) at a much higher rate.

One study looked at 269 patients who either got placebo (a sugar pill) or Donepezil. The study lasted up to 30 weeks. The goal was to get the patients who were actually taking donepezil up to 10mg a day (a very common dose). But one group was moved up slowly (titrated) over a six week period. The other group had their dose increased more quickly – over just one week.

What the study found was that patients who were titrated over a six week period saw much lower rates of side effects, including diarrhea, than the group who was moved up over a week. In the case of diarrhea the 6 week group saw an incidence of diarrhea of about 9%. The one week group wasn’t quite double, but did hit 15%. The sugar pill group saw a 5% incidence of diarrhea. And patients who were on 5mg of donepezil a day saw an incidence of about 8% diarrhea.(1)

What this study tells me is that if your husband had his dose increased quickly it is very likely that the diarrhea is coming from the donepezil.

A Couple of Options

Now, how to deal with it. I’d go to his doctor and discuss the information in this article. Perhaps you can bump him back to 5mg of donepezil a day, get him stabilized and see if the diarrhea stops? If it does you’ve identified the problem and now you can start working him up to the 10mg dose over a six week (or even longer) period.

Another option is to consider switching to the other popular Alzheimer’s medication called Namenda®. It acts differently in the body than donepezil and appears to cause less diarrhea. In fact, constipation is often experienced with Namenda. However, you need to know that Namenda isn’t necessarily more effective than donepezil – and that’s really the most important thing.

I do know doctors who prefer to use both drugs at the same time. In fact, some studies suggest this may be quite effective.(2) But, it’s simply an option to discuss with his doctor.

Sources:

1. Aricept and Aricept ODT [package insert]. Woodcliff Lake, NJ: Eisai Inc; July 2010.
2. American Psychiatric Association. Practice guideline for the treatment of patients with Alzheimer’s disease and other dementias. Arlington, VA: American Psychiatric Association, 2007. 

Speak Your Mind

*